Alert archive / Texas / Flash Flood Warnings in 2002
Flash Flood Warning 16, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 30, 2002, 9:42 PM CDT for Potter County, Randall County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2002, 9:42 PM CDT (02:42 UTC)
- Expired
- Aug 31, 2002, 12:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 16 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1514 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 310242 FFWAMA TXC375-381-310500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 940 PM CDT FRI AUG 30 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN POTTER COUNTY IN THE TEXAS PANHANDLE RANDALL COUNTY IN THE TEXAS PANHANDLE THIS INCLUDES THE CITIES OF AMARILLO AND CANYON * UNTIL 12 AM CDT * AT 935 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER WESTERN AND SOUTHERN AMARILLO...MOVING SOUTHEAST AT 5 MPH. MOTORISTS WILL ENCOUNTER RAPIDLY RISING WATER AT UNDERPASSES... INTERSECTIONS...DRAINAGE DITCHES AND OTHER LOW LYING AREAS. RAPIDLY RISING WATER CAN QUICKLY MAKE LOW WATER CROSSINGS IMPASSABLE. CAMPERS...HIKERS AND MOTORISTS SHOULD SEEK HIGHER GROUND NOW NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3524 10181 3514 10205 3485 10174 3514 10165 SLATTERY
3 follow-up statements
000 WGUS74 KAMA 310248 FFSAMA TXC375-381-310500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 944 PM CDT FRI AUG 30 2002 ...A FLASH FLOOD WARNING CONTINUES FOR SOUTH CENTRAL POTTER AND NORTHEASTERN RANDALL COUNTIES UNTIL 12 AM CDT... AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL 4 MILES NORTH OF LAKE TANGLEWOOD. THE STORM PRODUCING HEAVY RAINFALL WAS MOVING SOUTHEAST AT 5 MPH. AT 943 PM CDT...INTERSTATE 40 HAS BEEN CLOSED AT BELL AVENUE AS REPORTED BY AMARILLO EMERGENCY MANAGEMENT. MAJOR STREET FLOODING CONTINUES ACROSS MUCH OF THE SOUTHERN PARTS OF AMARILLO. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD DANGERS. LAT...LON 3524 10181 3514 10205 3485 10174 3514 10165 DRILLETTE/SLATTERY
WGUS74 KAMA 310329 FFSAMA TXC375-381-310415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1029 PM CDT FRI AUG 30 2002 ...A FLASH FLOOD WARNING CONTINUES FOR SOUTHERN POTTER AND RANDALL COUNTIES UNTIL MIDNIGHT... AT 1011 PM...SEVERE STREET FLOODING WAS REPORTED NEAR BELL AND SCOTTY...AND ALSO NEAR WESTERN AND 51ST STREET. ALTHOUGH THE HEAVY RAINS HAVE CEASED ACROSS SOUTHERN POTTER AND RANDALL COUNTIES...WIDESPREAD RUNOFF AND PONDING OF WATER IS EXPECTED TO CONTINUE UNTIL MIDNIGHT. IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD DANGERS. NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3477 10216 3486 10165 3542 10164 3528 10212 NUNEZ
000 WGUS74 KAMA 310419 FFSAMA TXC375-381-310515- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1115 PM CDT FRI AUG 30 2002 ...A FLASH FLOOD WARNING CONTINUES FOR SOUTHERN POTTER AND CENTRAL RANDALL COUNTIES UNTIL MIDNIGHT CDT... AT 1104 PM CDT...EMERGENCY MANAGEMENT CONTINUED TO OBSERVE FLOODING AT THE INTERSECTION OF BELL STREET AND HILLSIDE ROAD. STREET FLOODING WAS ALSO DETECTED ON MANY RESIDENTIAL STREETS BETWEEN BELL STREET AND WESTERN AVENUE...ESPECIALLY ALONG TECKLA STREET. THOUGH THE HEAVY RAINS HAVE LONG CEASED...RUNOFF AND SIGNIFICANT PONDING OF WATER WAS SLOW TO RECEDE. FLOODING SHOULD CONTINUE UNTIL MIDNIGHT...BY WHICH TIME MOST ROADWAYS SHOULD BE PASSABLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD DANGERS. NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3482 10210 3487 10169 3532 10167 3526 10207 NUNEZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 7:41 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 30, 7:41 PM CDT, 2 hours 1 minute before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE AMARILLO TX 741 PM CDT FRI AUG 30 2002 RIGHT TURNING SUPERCELLS CONTINUE OVER POTTER AND DEAF SMITH COUNTIES. BRIEF TORNADO REPORTED OVER DEAF SMITH COUNTY NEAR SIMMS AROUND 0010Z. NO DAMAGE REPORTED AT THIS TIME. DOPPLER RADAR INDICATES SOUTHWARD MOVING SUPERCELL OVER WEST-CENTRAL POTTER MAY REACH AMARILLO IN THE NEXT HOUR. AXIS OF EXTREME INSTABILITY EXTENDS NORTH-EASTWARD TOWARDS OCHILTREE AND BEAVER COUNTIES WHERE OTHER STORMS ARE DEVELOPING. EXPECT SEVERE EVENT TO CONTINUE THROUGH 0200Z WITH LARGE HAIL THE MAIN THREAT. .AMA... TX...NONE. OK...NONE. SLATTERY
In the hours before
Local storm report, Aug 30, 9:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
900 PM CDT FRI AUG 30 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM SANFORD TX 1.75 INCH HAIL
08/30/02 HUTCHINSON REPORTED BY SKYWARN
SPOTTER.
0707 PM 2E SIMMS TX TORNADO
08/30/02 DEAF SMITH REPORTED BY LOCAL MEDIA.
0710 PM 3S BOYS RANCH TX 0.75 INCH HAIL
08/30/02 OLDHAM REPORTED BY SKYWARN
SPOTTER.
0710 PM 3S BOYS RANCH TX 60 MPH WIND GUST
08/30/02 OLDHAM REPORTED BY SKYWARN
SPOTTER.
0725 PM VALLEY DEORO TX 1.00 INCH HAIL
08/30/02 POTTER REPORTED BY LOCAL MEDIA.
0730 PM VALLEY DEORO TX 60 MPH WIND GUST
08/30/02 POTTER REPORTED BY LOCAL MEDIA.
0800 PM VALLEY DEORO TX 0.75 INCH HAIL
08/30/02 POTTER REPORTED BY SKYWARN
SPOTTER.
0801 PM 2E BOOTLEG TX 1.75 INCH HAIL
08/30/02 DEAF SMITH REPORTED BY HEREFORD FD.
0812 PM BOOTLEG TX 1.75 INCH HAIL
08/30/02 DEAF SMITH REPORTED BY HEREFORD FD.
0812 PM 6S TYRONE OK 0.75 INCH HAIL
08/30/02 TEXAS REPORTED BY TYRONE PD.
0835 PM 6S TYRONE OK 1.75 INCH HAIL
08/30/02 TEXAS REPORTED BY TYRONE PD.The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:10 PM CDT | Severe Thunderstorm Warning | AMA | Oldham, Potter | 35 min |
| Aug 30, 7:46 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 59 min |
| Aug 30, 7:51 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 39 min |
Nearby
Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.